No fentanyl narcotics implicated in Riverhead School OD: Police

RIVERHEAD, NY – Two recent suspected overdoses at Riverhead High School did not involve fentanyl, illicit narcotics or alcohol, police said.

According to the Riverhead Police Department, the Detective Division conducted a thorough investigation into the alleged overdoses that occurred at Riverhead High School on February 4 and 10. “It was determined that none of the alleged overdoses involved fentanyl, illicit narcotics or alcohol,” mentioned.

Both students were resuscitated with Narcan, the Riverhead Volunteer Ambulance Corps said.

Find out what’s going on in Riverhead with free real-time Patch updates.

Police did not indicate what might have triggered Narcan’s rescues; Riverhead Police Chief David Hegermiller was not immediately available for comment.

An investigation into a third suspected overdose at Riverhead High School on February 14 involving a student who ingested a THC candy bar is still ongoing, but fentanyl has been determined not to be a factor in the illness. student, police said.

Find out what’s going on in Riverhead with free real-time Patch updates.

However, police said, parents are strongly urged to have a conversation with their children about the dangers of drug use, as well as nicotine and vaping products, and to seek help if needed.

Psychologists, social workers and school counselors are available at the school to help you; additional information for parents is listed herewith resources provided by the Riverhead Community Awareness Program.

The three incidents at Riverhead High School in recent days, including two students resuscitated by Narcan and another who felt ill after ingesting an edible, appear “unrelated” and unrelated to opioids or fentanyl, a said Hegermiller on Tuesday.

“It’s not a crisis,” Hegermiller told Patch. He said just because Narcan was administered does not mean there was an opioid overdose.

Riverhead Police said Feb. 4 that the patrol division responded to a 911 call for an assisted case involving the possible overdose of a Riverhead High School student. Upon arrival, the student was found alert and conscious, police said.

The school nurse reported that the student was administered Narcan, and the student was later transported to the Peconic Bay Medial Center by Riverhead Volunteer Ambulance Corps, police said.

During an interview with the student, he said he used a vape pen given to him by another student in the class, police said.

On Feb. 10, Riverhead police responded to a 911 call for an aided case involving a Riverhead High School student who had “passed out,” police said. When police arrived, the student was found alert and conscious, police said. The school nurse reported that Narcan was administered to the student, who was then transported to the Peconic Bay Medial Center by Riverhead Volunteer Ambulance Corps, police said.

The student, in an interview, said he had been ill for a few weeks and had not used any illegal narcotics, police said.

Police responded to a 911 call to the high school on Monday for an assisted case involving a student at Riverhead High School who had difficulty breathing, authorities said.

The student was treated and then transported to the Peconic Bay Medial Center by Riverhead Volunteer Ambulance Corps, police said.

“The student said he received a THC chocolate bar from an unidentified person in the Flanders region,” police said. Once at school, the student ate about half of the THC chocolate, police said.

Hegermiller told Patch Tuesday that with the investigation indicating that the three incidents were not related to opioids or fentanyl, substances such as nicotine can make a person dizzy. Also, if a person self-administers Narcan that doesn’t overdose, it won’t cause any ill effects, the chief said.

On Monday, according to Riverhead Volunteer Ambulance Corps Deputy Chief James Alfano, the ambulance was called to the high school before 11 a.m. for a student who was having difficulty breathing and felt dizzy.

“He admitted to ingesting edible chocolate,” Alfano said. The student never lost consciousness and no Narcan was used, he said. The student was alert and was taken to Peconic Bay Medical Center for observation, Alfano said.

Narcan was twice administered at school last week after student overdoses, Alfano said. After the first overdose, which occurred Feb. 4, the student admitted to vaping, Alfano said.

Of the situation, Alfano said: “Obviously there is a problem. There is someone, or there could be several people, who are bringing these things and it is spreading. At the moment we don’t know what it is or how it’s brought in.”

Alfano also took to social media to share a warning: “The Riverhead Volunteer Ambulance Corps would like to warn parents of a recent influx of life-threatening overdoses that have occurred at school,” he wrote. . “While the specific drug or substance that is being used or ingested at this time is still unknown to school administration and law enforcement, please be aware that overdoses have been observed following the use of vape pens and have also been seen mixed with candy.”

Alfano also shared a list of tips for parents.

On Monday, Riverhead High School Principal Sean O’Hara issued a new message to Blue Waves families: “Due to growing concern, the High School administration team has been working closely to develop strategies to help our students make the best choices for themselves,” he said. “The district takes these issues very seriously and I can assure you that we are working to take several steps proactive in addressing the subject directly.”

To date, those steps have included partnering with local law enforcement and beginning planning for several upcoming initiatives, O’Hara said.

In the coming weeks, the district will hold a virtual assembly for students on the dangers of alcohol and drug use and provide training opportunities for administrators and any interested staff, he said.

“Additionally, as partners in education, we will be hosting a community event in the near future to expand Narcan/drug and alcohol awareness training to our residents, families and community,” O’ said. Hara. “As you are likely aware, our response to drug and alcohol awareness is largely supported by our team of mental health professionals who work in our schools every day. If you or your child need help with any time, do not hesitate to contact our school psychologists, social workers and school counsellors.

Felicia Scocozza, executive director of the Riverhead Community Awareness Program, which leads prevention efforts in the district, said CAP placed a social worker at the high school to support students.

“CAP works with the Riverhead School District and our coalition partners to prevent youth drug and alcohol use in schools and the community,” she said. “We have a variety of resources on our website to help parents have conversations about these issues.”

These investigations are still ongoing; anyone with additional information is asked to call the Town of Riverhead Police at 631-727-4500 ext. 312 or the Riverhead Police Department hotline at 631-727-3333. All calls will remain confidential.

Comments are closed.